Edge-isoperimetric inequalities in the grid


The grid graph is the graph on [k]n={0,...,k−1}n in whichx=(x i ) n1 is joined toy=(y i ) n1 if for somei we have |x i −y i |=1 andx j =y j for allji. In this paper we give a lower bound for the number of edges between a subset of [k]n of given cardinality and its complement. The bound we obtain is essentially best possible. In particular, we show that ifA⊂[k]n satisfiesk n/4≤|A|≤3k n/4 then there are at leastk n−1 edges betweenA and its complement.

Our result is apparently the first example of an isoperimetric inequality for which the extremal sets do not form a nested family.

We also give a best possible upper bound for the number of edges spanned by a subset of [k]n of given cardinality. In particular, forr=1,...,k we show that ifA⊂[k]n satisfies |A|≤r n then the subgraph of [k]n induced byA has average degree at most 2n(1−1/r).

This is a preview of subscription content, access via your institution.


  1. [1]

    Bernstein, A. J.: Maximally connected arrays on then-cube,SIAM J. Appl. Math. 15 (1967), 1485–1489.

    Google Scholar 

  2. [2]

    Bollobás, B.:Combinatorics, Cambridge University Press, 1986, xii+177 pp.

  3. [3]

    Bollobás, B., andLeader, I.: Compressions and isoperimetric inequalities,J. Combinatorial Theory (A),56 (1991), 47–62.

    Google Scholar 

  4. [4]

    Clements, G. F.: Sets of lattice points which contain a maximal number of edges,Proc. Amer. Math. Soc. 27 (1971), 13–15.

    Google Scholar 

  5. [5]

    Frankl, P. The shifting technique in extremal set theory, inSurveys in Combinatorics 1987 (Whitehead, C., ed.), London Math. Soc. Lecture Note Series 123, Cambridge University Press, 1987, pp. 81–110.

  6. [6]

    Harper, L. H.: Optimal assignments of numbers to vertices,SIAM J. Appl. Math. 12 (1964), 131–135.

    Google Scholar 

  7. [7]

    Hart, S. A note on the edges of then-cube,Discrete Math. 14 (1976), 157–163.

    Google Scholar 

  8. [8]

    Kleitman, D. J., Krieger, M. M., andRothschild, B. L.: Configurations maximizing the number of pairs of Hamming-adjacent lattice points.Studies in Appl. Math. 50 (1971), 115–119.

    Google Scholar 

  9. [9]

    Lindsey, J. H.: Assignment of numbers to vertices,Amer. Math. Monthly 71 (1964), 508–516.

    Google Scholar 

  10. [10]

    Wang, D.-L., andWang, P.: Discrete isoperimetric problems,SIAM J. Appl. Math 32 (1977), 860–870.

    Google Scholar 

Download references

Author information



Additional information

Research partially supported by NSF Grant DMS-8806097

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Bollobás, B., Leader, I. Edge-isoperimetric inequalities in the grid. Combinatorica 11, 299–314 (1991). https://doi.org/10.1007/BF01275667

Download citation

AMS subject classification (1991)

  • 05 C 35